Connecticut, 2022

High Wind in Connecticut, November 30, 2022

November 30, 2022 · NWS OKX · 2 events in 2 counties and zones

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southern Connecticut in the late afternoon to early evening hours of November 30, 2022.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced high winds over Southern Connecticut in the late afternoon to early evening hours of November 30, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 30, 12:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 30, 12:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
1238 PM EST Wed Nov 30 2022

.SYNOPSIS...
A strong cold front will pass through the area this afternoon
and evening. High pressure builds in thereafter into Thursday
night, moving off the mid Atlantic coast late Friday. A cold
front passes through Saturday into Saturday night with high
pressure following for Sunday. A low pressure system then
impacts the area Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minor edits made for temperature and dew point trends. Despite
warm advection across the area, precipitation across the area
and a subtly strengthening inversion is limiting temperatures
from rising as high as previously forecast across the interior.
Precipitation has now overspread the remainder of the forecast
area and is expected to intensify through the afternoon and
evening ahead of the cold front.

Expect winds to also strengthen into the afternoon, especially
across eastern portions of the area as a 50-70 kt jet develops
just above the surface (925 mb) and temperatures rise to well
above climatological normal values in the mid 50s to lower 60s.
A wind advisory remains in effect for Queens, Brooklyn, Long
Island, and Connecticut. Sustained winds of 20 to 30 mph are
expected, with gusts of up to 50 mph in the advisory areas. The
best chance to see these gusts are just before and after the
frontal passage, especially as there will be a rather large
pressure decrease and increase respectively. An isolated of 50
to 60 mph is not out of the question, but that would be limited
to the Twin Forks of Long Island and southeastern Connecticut as
the jet continues to strengthen as it moves over these
locations. Areas outside of the Wind Advisory may also briefly
experience gusts near 45 mph with and immediately behind the
cold frontal passage in the afternoon and early evening.

By evening, CAMs guidance shows the development of a convective
line with the cold frontal passage. Given the convective nature
of the line, it is possible stronger winds may mix to the
surface. Little to no lightning is expected.

Between 0.50"-1.00" of rainfall is forecast. Locally higher
amounts are possible, up to 1.50". The best places for this
would be across higher elevations inland as orography and
strengthening low level jet work together. However, given prior
dry conditions, flooding is not expected.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The front passes through this evening with some lingering
showers across eastern Long Island and southeastern Connecticut.
The entire area looks to be dry by around 10 pm. Skies clear
very soon after its passage.

Gusty W/NW winds 30-40 mph will continue early in the night but
advisory level winds will likely end with or just after the
frontal passage. Winds weaken some overnight but sustained
winds are still expected to be around 15 mph with gusts of 20-30
mph.

High pressure builds in for Thursday, with cooler conditions.
Highs will be a bit below normal, in the lower to middle 40s. A
bit warmer for Friday as the center of the high pushes off the
east coast and a return flow sets up. Highs near normal are
expected.

Another frontal system approaches late Friday night, with some
precipitation possible for late Friday night, but right now,
that's only a slight chance.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Deepening low pressure shifts from the Great Lakes Region to SE
Canada on Saturday. This will send a cold front through the forecast
area Saturday afternoon into evening with showers likely during the
day, then a chance of lingering showers Saturday evening east of NYC.
SW winds ahead of the cold front will help boost high temperatures
to around 60 for coastal areas with mid-upper 50s inland.

High pressure builds in for Sunday with a zonal flow aloft. Global
models show longwave ridging to varying degrees heading into Monday.
Thinking that this will help hold off any chances of rainfall until
some point Monday afternoon, possibly even until Monday night or
Tuesday. But for now, will include chance PoPs for Monday afternoon
and night. Better overall chances of rain appear to be on Tuesday as
ridging aloft breaks down and surface low pressure approaches.

High temperatures on Sunday near normal, followed by above normal
highs for Monday and Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A strong cold front passes through early this evening.

MVFR/IFR conditions expected through this evening ahead of the
cold frontal passage. Rain has overtaken much of the area with
ceilings and visibilities lowering. The cold front is expected
to move through the NYC metro terminals 22-23Z with conditions
returning to VFR. Eastern terminals become VFR 00-02Z.

S winds are beginning to pick up this afternoon with gusts to
30kt already occurring. S winds 15-20G30-40kt are expected this
afternoon ahead of the cold front. Some gusts may reach 40-45kt
especially for KJFK and KLGA in the 20-23Z timeframe. LLWS is
expected this afternoon and early evening. Wind shifts to the W
behind the cold front (22-00Z) and weakens slightly to
15-20G20-30kt. Winds remain gusty and from the west through
Thursday afternoon.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of prevailing MVFR and prevailing IFR may be +/- an hour.

Start time of wind gusts and LLWS may be off by an hour or two.

Peak gusts 40-45 kt are possible this afternoon/early evening
at JFK and LGA.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR. W winds G25-30kt, diminishing at night.
.Friday...VFR.
.Saturday...Showers likely, chance of MVFR or lower. S/SW winds G25-
30kt.
.Sunday...VFR. NW wind gusts 15-20 kt.
.Monday...Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly flow will be increasing today ahead of a strong cold
front. Gale force gusts are anticipated on all waters this
afternoon. Even sustained winds will be approaching gale force
on the ocean waters just ahead and behind the cold front late
this afternoon into the evening. Gales will continue into the
evening hours on the non ocean waters and through Wednesday
night on the ocean waters. A Gale Warning continues for all of
the forecast waters beginning noon today, continuing until
midnight Thursday for the non ocean waters, and 11Z for the
ocean.

A gusty northwest flow will keep SCA conditions on all the forecast
waters Thursday, with winds and gusts gradually diminishing Thursday
evening from west to east as high pressure builds into the waters.
By late Thursday night winds and seas are expected to be below
advisory levels on all the waters.

Seas will build today into tonight, with ocean waters peaking at
6 to 12 ft, highest across the eastern ocean waters. 5 to 7 ft
seas area also possible in the central and eastern sound before
slowly diminishing through Thursday, falling below 5 ft by the
end of the day Thursday, with the ocean waters falling below 5
ft by Thursday night.

A southwest flow will be increasing Friday night into Saturday ahead
of the next frontal system to impact the waters, and small craft
conditions are expected to develop on the ocean waters late Friday
night, and across the non ocean waters on Saturday.

A cold front passes through the waters Saturday afternoon into
evening, and SCA conditions will continue in the gusty westerly
flow, gradually ending west to east late Saturday night into Sunday
as high pressure builds in from the west. Sub advisory conditions
then remain through Sunday night as high pressure moves across the
waters.

&&

.HYDROLOGY...
Total rainfall for today into tonight still expected to be
mostly 0.50-1.00 inch, so no hydrologic impacts are expected
through next Tuesday.

&&

.TIDES/COASTAL FLOODING...
A period of strong southerly/southwesterly winds coinciding with
the afternoon high tide cycle, along with increased wave action,
may result in some localized inundation across parts of southern
Queens and Nassau counties. So a coastal flood statement has
been issued for this afternoon's high tide cycle through 22Z for
up to a foot of inundation in these areas. Winds quickly become
northwesterly behind a frontal passage later this afternoon, so
the threat of inundation should subside thereafter as well.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 9 PM EST this evening for NYZ075-078>081-
     176>179.
NJ...None.
MARINE...Gale Warning until midnight EST tonight for ANZ331-332-335-338-
     340-345.
     Gale Warning until 6 AM EST Thursday for ANZ350-353-355.

&&

SYNOPSIS...JC/JP
NEAR TERM...MD/JP
SHORT TERM...JP
LONG TERM...JC
AVIATION...JC/MW
MARINE...JC/JP
HYDROLOGY...JC/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 30, 3:18 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
318 AM EST Wed Nov 30 2022

ANZ350-353-355-010830-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
318 AM EST Wed Nov 30 2022

...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-010830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
318 AM EST Wed Nov 30 2022

...GALE WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067>074-010830-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
318 AM EST Wed Nov 30 2022

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ075-078>081-176>179-010830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
318 AM EST Wed Nov 30 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Fairfield

When
November 30, 2:00 PM EST to 4:00 PM EST
Where
Southern Fairfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Multiple high wind gusts were recorded at mesonet sites, including 59 mph at 312 PM Local Standard Time 2 miles ESE of Darien and 58 mph at 220 PM Local Standard Time 2 miles W of Stamford.

High Wind, Southern New Haven

When
November 30, 4:00 PM EST to 6:00 PM EST
Where
Southern New Haven forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A measured wind gust of 63 mph was recorded at a mesonet station located in Hammonasset, CT at 446 PM Local Standard Time. Additionally, broadcast media reported trees and wires down on Race Hill Road in Guilford, CT at 534 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059024, 1059023.